Missouri, 2002

Flood in Missouri, March 20, 2002

March 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 2:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 20, 2:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 AM CST WED MAR 20 2002

INTERESTING CHALLENGE DURING THE NEXT 12-24 HOURS WILL BE THE CHANGE
IN CLOUD COVER...LIKELIHOOD OF FOG DEVELOPMENT...AND THREAT OF TRACE
PCPN /SPRINKLES/ OVER SWRN IN AND WRN KY.

SOME CLEARING ALREADY TAKING PLACE IN RIPLEY AND CARTER COUNTIES IN
SERN MO. AVN/ETA HAVE DIFFERING SOLNS ON SPATIAL/TEMPORAL ASPECTS OF
DECREASING CLOUD COVER OVERNIGHT. UPPER LOW AND ATTENDANT
DEFORMATION ZONE PCPN BAND NOTICEABLE ON WSR-88D IMAGERY OVER SWRN
AR. AVN MODEL IS THE CLOSEST IN TRANSLATING THIS FEATURE EWD INTO
MS. THE LIFT PRODUCED IN THIS DEFORMATION ZONE MAY LIMIT DEGREE OF
CLEARING...MAINLY ACROSS THE WESTERN KY COUNTIES...EAST OF THE LAND
BETWEEN THE LAKES OVERNIGHT. CANNOT RULE OUT A FEW SPRINKLES
SOUTHEAST OF A CADIZ-MADISONZVILLE KY LINE THIS EVENING...BUT I AM
NOT INCLINED TO MENTION THIS ISOLATED TRACE EVENT IN THE ZONE
PACKAGE.

I WILL LIKELY NEED TO CONSIDER THE DEVELOPMENT OF FOG FROM LATE
EVENING ON OVER NW 1/2 OF THE CWA...THEN OVER THE REST OF THE WFO
PAH FORECAST AREA AROUND OR AFTER MIDNIGHT. AT THIS TIME...WILL
LIKELY LEAVE MENTION OF PATCHY OR AREA FOG COVERAGE OVERNIGHT...BUT
WILL HOLD BACK ON MENTION OF DENSE FOG. EVENING SHIFT WILL NEED TO
ASSESS THE POTENTIAL FOR A DENSE FOG ADVISORY SHOULD SKIES CLEAR
FASTER THAN EXPECTED.

MSTR BELOW 900 MB REMAINS ABOVE 70 PERCENT OVER SERN 1/2 OF THE CWA
THROUGH MIDNIGHT...WITH STABLE LOW LEVEL LAPSE RATE PROFILES BETWEEN
950-900 MB. WINDS AT THE SURFACE UP TO 900 MB BECOME CALM BY 06Z TO
THE NWRN AREAS...WHERE RH VALUES UP TO 900 MB DROP BELOW 60 PERCENT.
GIVEN THE RICH SURFACE MSTR LEFT FROM THIS WEEKS RAINS...SFC BASED
MOISTURE SUPPLY FOR FOG SHOULD NOT BE A PROBLEM.

MESOETA PROGS COLD FRONT TO MOVE THROUGH NWRN COUNTIES SHORTLY AFTER
DAYBREAK ON THU...WITH ATTENDANT CAA HOLDING TEMPS BACK. DO NOT
EXPECT MUCH OF A RISE WITH CAA IN PLACE...AS WELL AS NARROW BAND OF
STCU DEVELOPING ALONG AND BEHIND THE FRONTAL BOUNDARY. I WILL ALSO
NEED TO INCREASE WINDS FOLLOWING FRONTAL PASSAGE. THESE WINDS SHOULD
DIMINISH BETWEEN 03-06Z FRI. THERE IS THE POTENTIAL FOR SOME
SPRINKLES IN SWRN IN AND WRN KY DURING THE MID TO LATE AFTERNOON.

NEXT CHANCE FOR RAIN WILL WORK BACK IN ON SUNDAY WITH DEVELOPING WAA
/FRONTEGENESIS ALONG THE NRN PTN OF THE CWA. WILL KEEP GOOD/LIKELY
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM LATE SUN THROUGH
WEDNESDAY...AS S/WV EJECT OUT OF TROUGH BEING CARVED OUT IN THE WRN
U.S. THE S/WV ON TUE CONTINUES TO HAVE THE POTENTIAL FOR A MIX OF
SVR WX/FLASH FLOOD POTENTIAL AT THIS POINT. WILL WAIT AND SEE ON
TIMING.

I WILL USE A MIX OF AVN/ETA SURFACE TEMPS AS REFERENCE FRAME FOR
TEMPS TONIGHT AND AHEAD OF COLD FRONT THURSDAY.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Mar 20, 6:16 AM CST, 2 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
616 AM CST WED MAR 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
RUNOFF FROM RECENT RAINS WILL LIKELY CAUSE MINOR FLOODING ON
SELECTED AREA RIVERS...CREEKS...AND STREAMS TODAY. DITCHES AND
SECONDARY ROADS THAT ARE TYPICALLY SUSCEPTIBLE TO HIGH WATER
PROBLEMS WILL BE IMPACTED AS WELL.

DISCUSSION...
AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE BOUNDARY JUST EAST OF
THE REGION WILL MOVE SLOWLY EASTWARD TODAY. AS A RESULT...LIGHT TO
MODERATE RAINFALL OVER MUCH OF THE REGION EARLY THIS MORNING WILL
TAPER OFF FROM WEST TO EAST DURING THE MORNING HOURS AND CLEAR THE
SOUTHEAST SECTIONS OF WESTERN KENTUCKY BY EARLY AFTERNOON.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE FLOODING SITUATION
AND BE PREPARED TO TAKE THE APPROPRIATE ACTION IF NECESSARY.

LISTEN TO NOAA WEATHER RADIO OR MONITOR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST DEVELOPMENTS...STATEMENTS...AND POSSIBLE RIVER FLOOD
WARNINGS.

&&

PACKETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
March 20, 9:00 AM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The St. Francis River was above flood stage for a while on March 20. The crest was only about 6 inches above the 16-foot flood stage, which caused only minor flooding of low-lying rural areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280656.